Wyoming, 2011High Wind in Wyoming, January 16 to 17, 2011
January 16 to 17, 2011 · NWS CYS · 7 events in 6 counties and zones
A few hour break from a previous wind event occurred and then winds once again increased. Strong winds aloft combined with a tight pressure gradient at the surface and produced strong winds across the southeast portion of the state.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few hour break from a previous wind event occurred and then winds once again increased. Strong winds aloft combined with a tight pressure gradient at the surface and produced strong winds across the southeast portion of the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 16, 4:26 AM MST, 2 hours 24 minutes earlier.
Area forecast discussion, Jan 16, 4:26 AM MST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
426 AM MST SUN JAN 16 2011
.SHORT TERM...TODAY THROUGH MONDAY NIGHT...FORECAST REMAINS ON TRACK
WITH VARIOUS HILITES/WEATHER CONCERNS IN THE NEAR TERM. DENSE FOG
HAS FORMED IN THE NORTH PLATTE RIVER VALLEY OVERNIGHT...BUT VARIOUS
OBSERVATIONS SUGGEST IT IS CONFINED TO THE VALLEY AND HAS NOT BECOME
WIDESPREAD. SUSPECT THE WESTERLY WINDS IN THE SLIGHTLY HIGHER
ELEVATIONS SURROUNDING THE RIVER VALLEY ARE KEEPING THE FOG AT
BAY. TIMING OF FOG DISSIPATION WILL DEPEND ON WHEN THE ESE WINDS
IN THE RIVER VALLEY INCREASE THIS MORNING AND VEER TO THE WSW.
SEEMS THAT THIS PROCESS MAY BE ONGOING AS KBFF OBS ARE TRENDING
UPWARD IN VISIBILITY OVER THE LAST HOUR. SO WILL MAINTAIN THE SPS
FOR LOCALLY DENSE FOG THROUGH AROUND SUNRISE.
SNOW LOOKS TO BE PLENTIFUL IN THE SIERRA MADRE AND SNOWY RANGE
MOUNTAINS TODAY THROUGH MONDAY. FEEL THE CURRENT WARNING MAY NEED
TO BE EXTENDED THROUGH MONDAY EVENING AS A SHORTWAVE SLIDES ACROSS
THE NORTHERN ROCKIES DURING THE DAY AND REINFORCES OROGRAPHIC LIFT
ACROSS THE MOUNTAINS. THIS COULD BRING AN ADDITIONAL FEW INCHES OF
SNOW ACCUMULATION THROUGH MONDAY NIGHT...BUT WILL LEAVE THE
HILITE AS IS FOR NOW TO SEE HOW MUCH SNOWFALL OCCURS IN THE
MEANTIME. FOR THE HIGH WIND WARNING...WINDS ARE STILL ON THE
LIGHTER SIDE ACROSS THE FORECAST AREA BUT ARE BEGINNING TO
INCREASE STEADILY AS THE LEESIDE SFC PRESSURE TROUGH CONTINUES TO
DEEPEN AND STRENGTHENS THE LLVL PRESSURE GRADIENT ALONG THE
ROCKIES. DO EXPECT THE VERY STRONG WINDS TO OCCUR TODAY AND
CONTINUE THROUGH MONDAY MORNING IN THE WARNED AREA...AND THE CASE FOR
INCLUDING CHEYENNE IN THE WARNING COULD BE ARGUED. MAV GUIDANCE IS
TRENDING SLIGHTLY UPWARD WITH THE 06Z RUN...WHICH IS MORE IN LINE
WITH WHAT THE ECMWF SUGGESTS WHICH WOULD PUT CHEYENNE AWFULLY
CLOSE TO HITTING CRITERIA. AM CONFIDENT WILL SEE STRONG WINDS IN
THE CITY LATER TODAY AND TONIGHT...BUT AM LEANING TOWARD WIND
SPEEDS JUST UNDER HIGH WIND CRITERIA BASED ON MET/MAV GUIDANCE.
WINDS WILL REMAIN STRONG THROUGH MONDAY MORNING UNTIL A COLD FRONT
SLIDES SOUTH ACROSS THE EASTERN ZONES THROUGH THE DAY AND WEAKENS
THE LLVL PRESSURE GRADIENT. WILL REMAIN BREEZY ACROSS THE
WEST...BUT WILL BE LESS WITH A WEAKER PRESSURE GRADIENT OVERALL.
TEMPERATURES WILL BE MILD TODAY...AND REMAIN ON THE WARM SIDE
TONIGHT WITH THE WARM DOWNSLOPING COMPONENT TO THE WIND. THIS WILL
ALSO KEEP THINGS DRY FOR THE MOST PART TODAY EAST OF THE LARAMIE
RANGE...UNTIL THE UPPER LEVEL JET MOVES OVERHEAD AND COMBINES WITH
SHORTWAVE ENERGY TO PRODUCE SNOW/RAIN SHOWERS SUNDAY NIGHT AND
MONDAY. OROGRAPHIC SNOW/RAIN SHOWERS WILL PERSIST WEST OF THE
LARAMIE RANGE THROUGH THE PERIOD...WITH OVER A FOOT OF SNOW
EXPECTED IN THE HIGHER PEAKS OF THE SIERRA MADRE AND SNOWY RANGE
MOUNTAINS WHERE THE WARNING IS POSTED. WITH THE WINDS...CAN EXPECT
BLOWING SNOW CONDITIONS ACROSS MUCH OF THIS AREA TOO WHICH WILL
REDUCE VISIBILITIES AND MAKE TRAVEL DIIFICULT.
.LONG TERM...TUESDAY THROUGH SATURDAY...NO BIG CHANGES EXPECTED IN
THE OVERALL WEATHER PATTERN ACROSS THE REGION WITH A GENERALLY
NWLY FLOW PERSISTING. THIS WILL KEEP RATHER UNSETTLED CONDITIONS
ACROSS THE AREA AS SEVERAL MAINLY WEAK IMPULSES MOVE BY IN THE
FLOW PRODUCING MAINLY MTN SNOW SHOWERS AS OROGRAPHICS AID. MOST
SIGNIFICANT SHORTWAVE SHOULD MOVE BY ON WEDS AND WEDS NIGHT
BRINGING A DECENT SURGE OF COLDER AIR OUT OF CANADA AND A PERIOD
OF LIGHT SNOWS TO MANY PARTS OF THE CWA. SNOW WILL MOVE OUT LATE
WEDS AFTERNOON INTO THE EVENING WITH COLD TEMPS CONTINUING THROUGH
THURSDAY. WARMER AIR THEN RETURNS ON GUSTY DOWNSLOPE WINDS
THURSDAY NIGHT AND FRIDAY WITH LEE TROUGH DEEPENING OVER THE HIGH
PLAINS. MILD AND NOT AS WINDY ON SATURDAY.
&&
.AVIATION...FOR 12Z TAFS...SOME FOG THIS MRNG IN THE NORTH PLATTE
RIVER VALLEY OF THE NEB PANHANDLE WILL BURN OFF BY MID-MORNING
WITH VFR CONDITIONS EXPECTED MOST OTHER LOCATIONS THROUGH TONIGHT.
SOME MVFR/IFR CIGS WITH MTN OBSCUREMENT OVER CARBON COUNTY TODAY
INTO TONIGHT AS NEXT SURGE OF MOISTURE SPREADS OVER THAT AREA.
GUSTY WINDS DVLPG THIS AFTERNOON AND CONTG TONIGHT OVER SE WY OVER
AND WEST OF THE LARAMIE RANGE.
&&
.FIRE WEATHER...STRONG AND GUSTY WEST TO SOUTHWEST WINDS WILL
DEVELOP THIS MORNING...AND PERSIST THROUGH MONDAY AS A WINTER
STORM SYSTEM MOVES ACROSS WYOMING AND COLORADO FROM THE NORTHWEST.
SNOW WILL INCREASE IN COVERAGE AND INTENSITY ALONG AND WEST OF
THE LARAMIE RANGE AND WILL PERSIST INTO MONDAY AS WELL. BOTH SNOW
AND WIND WILL EASE SOMEWHAT FOR MONDAY NIGHT AND TUESDAY. AREAS
EAST OF THE RANGE WILL REMAIN DRY TODAY...FOLLOWED BY A CHANCE OF
RAIN AND/OR SNOW TONIGHT THROUGH TUESDAY. ANOTHER CHANCE FOR RAIN
AND SNOW WILL RETURN FOR WEDNESDAY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING UNTIL 5 PM MONDAY FOR WYZ112-WYZ114.
HIGH WIND WARNING UNTIL 11 AM MONDAY FOR WYZ103-WYZ104-WYZ105-
WYZ106-WYZ109-WYZ110-WYZ116-WYZ117.
NE...NONE.
&&
SHORT TERM/FIRE WEATHER...RJM
LONG TERM/AVIATION...REHazardous weather outlook, Jan 16, 5:13 AM MST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
513 AM MST SUN JAN 16 2011
WYZ101-107-111-113-115-118-171230-
CONVERSE COUNTY LOWER ELEVATIONS-EAST PLATTE COUNTY-
SOUTHWEST CARBON COUNTY-UPPER NORTH PLATTE RIVER BASIN-
LARAMIE VALLEY-CENTRAL LARAMIE COUNTY-
513 AM MST SUN JAN 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
GUSTY WEST OR SOUTHWEST WINDS ARE EXPECTED TODAY AND TONIGHT WITH
SOME GUSTS NEAR 50 MPH ESPECIALLY CLOSE TO THE LARAMIE RANGE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SOME LIGHT SNOW IS EXPECTED MAINLY WEDNESDAY INTO WEDNESDAY
EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ103>106-109-110-116-117-171230-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
513 AM MST SUN JAN 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS ARE EXPECTED TODAY AND TONIGHT AND A HIGH WIND
WARNING IS IN EFFECT FOR THE AREA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE STRONG WINDS WILL PERSIST MONDAY MORNING BEFORE EASING DURING
THE AFTERNOON. LIGHT SNOW SHOULD FALL WEDNESDAY INTO WEDNESDAY
EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ112-114-171230-
SIERRA MADRE RANGE-SNOWY RANGE-
513 AM MST SUN JAN 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT AS SNOW AND GUSTY WINDS ARE
EXPECTED THROUGH TONIGHT. AREAS OF BLOWING SNOW ARE LIKELY AS WELL
WITH ASSOCIATED LOW VISIBILITIES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE WINTER STORM WARNING CONTINUES THROUGH THE DAY MONDAY THEN
CONDITIONS ARE EXPECTED TO IMPROVE MONDAY EVENING. PERIODS OF SNOW
SHOWERS WILL THEN CONTINUE FOR MOST OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-020-054-055-095-096-WYZ102-108-119-171230-
DAWES-BOX BUTTE-BANNER-KIMBALL-CHEYENNE-NORTH SIOUX-SOUTH SIOUX-
NIOBRARA COUNTY-GOSHEN COUNTY-EAST LARAMIE COUNTY-
513 AM MST SUN JAN 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ019-021-171230-
SCOTTS BLUFF-MORRILL-
513 AM MST SUN JAN 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
AREAS OF FOG...SOME DENSE...WILL OCCUR IN THE NORTH PLATTE RIVER
VALLEY EARLY THIS MORNING. VISIBILITIES MAY BE REDUCED TO LESS
THAN 1/2 MILE IN SOME LOCATIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Jan 16, 2:35 AM MST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
235 AM MST SUN JAN 16 2011
NEZ019-021-161300-
SCOTTS BLUFF-MORRILL-
INCLUDING THE CITIES OF...SCOTTSBLUFF...GERING...BRIDGEPORT...
BAYARD
235 AM MST SUN JAN 16 2011
...LOCALLY DENSE FOG WILL PERSIST EARLY THIS MORNING...
LOCAL AREAS OF DENSE FOG AND FREEZING FOG WILL CONTINUE THIS
MORNING IN THE NORTH PLATTE RIVER VALLEY. OBSERVATIONS FROM ACROSS
THE AREA SUGGEST THE DENSE FOG IS CONFINED TO THE IMMEDIATE
VICINITY OF THE NORTH PLATTE RIVER...AND SHOULD REMAIN SO THROUGH
THE MORNING. EXPECT SOUTHEAST WINDS TO SWITCH TO THE WEST AND
SOUTHWEST AS WINDS ACROSS THE REGION INCREASE IN STRENGTH. THIS
SHOULD DISSIPATE THE FOG THROUGH THE MORNING.
RJM
Special weather statement, Jan 16, 3:11 AM MST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
311 AM MST SUN JAN 16 2011
NEZ019-021-161300-
SCOTTS BLUFF-MORRILL-
INCLUDING THE CITIES OF...SCOTTSBLUFF...GERING...BRIDGEPORT...
BAYARD
311 AM MST SUN JAN 16 2011
...LOCALLY DENSE FOG WILL PERSIST EARLY THIS MORNING...
LOCAL AREAS OF DENSE FOG AND FREEZING FOG WILL CONTINUE THIS MORNING
IN THE NORTH PLATTE RIVER VALLEY. OBSERVATIONS FROM ACROSS THE AREA
SUGGEST THE DENSE FOG IS CONFINED TO THE IMMEDIATE VICINITY OF THE
NORTH PLATTE RIVER...AND SHOULD REMAIN SO THROUGH THE MORNING.
VISIBILITIES WILL BE REDUCED TO ONE QUARTER MILE OR LESS AT TIMES.
EXPECT SOUTHEAST WINDS TO SWITCH TO THE WEST AND SOUTHWEST AS WINDS
ACROSS THE REGION INCREASE IN STRENGTH. THIS SHOULD DISSIPATE THE
FOG THROUGH THE MORNING.
RJM
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- January 16, 6:50 AM MST to January 17, 5:50 AM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
A sensor near Muddy Gap recorded gusty winds through the period with a peak gust of 69 mph at 17/0150 MST.
High Wind, North Snowy Range Foothills
- When
- January 16, 9:56 AM MST to January 17, 6:00 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT sensor at Arlington recorded sustained winds in excess of 40 mph and wind gusts greater than 58 mph throughout the period with a peak gust of 68 mph at 17/0536 MST.
High Wind, South Laramie Range
- When
- January 16, 10:12 AM MST to 11:57 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT sensor at Vedauwoo recorded sustained winds in excess of 40 mph with a peak gust of 58 mph at 16/1102 MST.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 16, 10:25 AM MST to January 17, 2:10 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT sensor at Bordeaux recorded sustained winds in excess of 40 mph and gusts greater than 58 mph throughout the period with a peak gust of 68 mph at 16/1346 MST.
High Wind, South Laramie Range Foothills
- When
- January 16, 10:30 AM MST to January 17, 3:30 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
UP railroad sensor at Emkay recorded sustained winds in excess of 40 mph and wind gusts greater than 58 mph throughout the period with a peak gust of 74 mph at 16/1355 MST.
High Wind, South Laramie Range
- When
- January 16, 6:00 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
UP railroad sensor at Buford recorded a peak gust of 58 mph.
High Wind, Central Carbon County
- When
- January 17, 1:32 AM MST
- Where
- Central Carbon County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Rawlins ASOS recorded a peak gust of 59 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Flooding in Oregon, January 16 to 21, 2011$18 million · 16 events
- Cold in Illinois, January 16, 20111 death · 1 event
- Flooding in Idaho, January 16 to 20, 2011$1.1 million · 5 events
- High Wind in Washington, January 16 to 17, 2011$50,000 · 83 kt wind · 2 events
- Flood in Washington, January 16 to 18, 2011$25,000 · 1 event
- Debris Flow in Washington, January 16, 20111 injured · $12,000 · 1 event
- Winter Storm and Winter Weather in Colorado, January 16 to 18, 20117 events
- High Wind in Montana, January 16, 201162 kt wind · 6 events
- Flooding in Oregon, January 16 to 18, 20115 events
- Lake-Effect Snow in New York, January 16, 20114 events
- Winter Weather in Iowa, January 16 to 17, 20114 events
- Flash Flood and Heavy Rain in Hawaii, January 16, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269060, 269064, 269065, 269061, 269067, 269066, 269063.